Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 2, NWS Newport/Morehead City, NC

April 20, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 20, 2019, 8:37 PM EDT for 4 counties in North Carolina. It took effect at Apr 21, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2019, 8:37 PM EDT (00:37 UTC)
In effect from
Apr 21, 2019, 8:00 AM EDT
Expired
Apr 21, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

332 
WHUS42 KMHX 210037
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
837 PM EDT Sat Apr 20 2019

...DANGEROUS SURF CONDITIONS SUNDAY...

.Leftover large surf and long period swell from the strong
southerly flow on Friday will result in a high threat of rip
currents Sunday for the beaches north and south of Cape Hatteras. 

NCZ205-211100-
/O.CAN.KMHX.SU.Y.0007.000000T0000Z-190421T0100Z/
/O.NEW.KMHX.BH.S.0002.190421T1200Z-190422T0000Z/
Hatteras Island-
837 PM EDT Sat Apr 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Sunday through Sunday evening. 

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...Eastern North Carolina Beaches from Oregon Inlet 
  to Beaufort Inlet.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours around low tide, which will occur 
  around 330 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

NCZ196-204-210145-
/O.CAN.KMHX.SU.Y.0007.000000T0000Z-190421T0100Z/
East Carteret-Ocracoke Island-
837 PM EDT Sat Apr 20 2019

...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Newport/Morehead City has
cancelled the High Surf Advisory.

$$
2 follow-up statements
329 
WHUS42 KMHX 210727
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
327 AM EDT Sun Apr 21 2019

...DANGEROUS SURF CONDITIONS TODAY...

.Leftover large surf and long period swell will result in a high 
threat of rip currents today for all area beaches.

NCZ195-196-199-203-204-220000-
/O.EXA.KMHX.BH.S.0002.190421T1200Z-190422T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-
327 AM EDT Sun Apr 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT this
morning through this evening.

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...All area beaches.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours around low tide, which 
  will occur around 330 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

NCZ205-220000-
/O.CON.KMHX.BH.S.0002.190421T1200Z-190422T0000Z/
Hatteras Island-
327 AM EDT Sun Apr 21 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...Hatteras Island

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours around low tide, which 
  will occur around 330 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

11
664 
WHUS42 KMHX 220024
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
824 PM EDT Sun Apr 21 2019

...DANGEROUS SURF CONDITIONS CONTINUE MONDAY...

.A LINGERING SOUTHEAST SWELL WILL COMBINE WITH LARGER WAVES TO
PRODUCE A HIGH RISK FOR RIP CURRENTS MONDAY.

NCZ203>205-221230-
/O.EXP.KMHX.BH.S.0002.000000T0000Z-190422T0000Z/
/O.NEW.KMHX.BH.S.0003.190422T1200Z-190423T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
824 PM EDT Sun Apr 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Monday through Monday evening.

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...From Ocracoke Island north through Hatteras Island
  and the northern Outer Banks.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours around low tide, which 
  will occur around 330 PM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.



&&

$$

NCZ195-196-199-220130-
/O.EXP.KMHX.BH.S.0002.000000T0000Z-190422T0000Z/
West Carteret-East Carteret-Coastal Onslow-
824 PM EDT Sun Apr 21 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The risk for rip currents is no longer high therefore the beach 
hazards statement has expired. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 20, 7:32 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 20, 7:32 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
732 PM EDT Sat Apr 20 2019

.SYNOPSIS...
A cold front will move continue to push offshore tonight. Low
pressure will pass well north of the area Sunday. High pressure
will build into the region early next week and continue through
mid week. A cold front will move through by late in the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 730 PM Saturday...An area of stratocu has moved east into
the far western part of our area this evening. Where the
moisture is deepest a few sprinkles or a brief shower are
possible over far western Duplin County otherwise these clouds
will scatter out through the evening. Still a bit breezy now but
winds will continue to diminish as well expect cool lows in the
45 to 50 dgr range inland with 50s beaches.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH 6 PM SUNDAY/...
As of 245 PM Saturday...The upr low will swing across the area
Sunday. Combo of a little more moisture and steep lapse rates
will lead to deck of Cu forming over the area with some spotty
shra or sprinkles. Mdls show best potential for shra nrn tier so
have slight chc pops centered over this area but cant rule out
one just about anywhere. Temps will be a bit below normal for
late Apr with 65 to 70 expected.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 320 PM Sat...Dry weather is forecast to prevail through
mid week before another cold front brings a chance for showers
or storms near the end of the work week, although uncertainty
exists in the timing of this front.

Sunday night...A chance of spotty showers or sprinkles lingers
for the evening mainly for the northern tier as the upper low
lifts to the north. Maintained a slight chance PoP for the
northern tier of counties. Temperatures bottom out in the mid to
upper 40s, 50s beaches.

Monday through Tuesday...Subtropical high pressure is expected
to ridge into the area early next week, bringing very pleasant
and rain- free conditions with temps moderating each day. Highs
near climo on Mon with most areas touching the mid 70s, and
above climo by Tue with mid to upper 70s along the coast, low
80s inland.

Wednesday through Saturday...Model spread and thus forecast
certainty decreases mid-week regarding the evolution of a
shortwave trough digging into the Southern Plains, developing a
weak surface low with a stationary front extending east to the
mid- Atlantic. The implications on eastern North Carolina's
weather is the amplitude of the aforementioned sub-tropical
ridge and where this front (and precipitation) sets up. The
ECMWF has a stronger ridge and keeps the front well to our
north, while the GFS shows a nearly zonal pattern with the front
farther south. The ECMWF has been more consistent the past few
runs and leaned the forecast in its direction.

This results in a drier forecast towards the end of the week
before the shortwave approaches our area, with the best chance
of rain at the end of the week. Uncertainty is higher than
normal and only kept low end chc PoPs to account for future
shifts in model trends as upper level pattern is better
resolved. Temps mid week are expected to reach the low to
possibly mid 80s mid week before moderating into the 70s by the
weekend as mid-level thicknesses fall with the approach of the
shortwave.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 730 PM Saturday...VFR expected thru period. Winds still a
bit gusty but will diminish within the hour. Mainly sct CU this
aftn shld diminish this evening with some patchy high clouds
overnight. Shld have a light breeze and decent temp/dewpt spread
to preclude any fog from developing. As upr low crosses Sunday
expect steep lapse rates to lead to sct to bkn Cu from late morn
on. Some very light shra or sprinkles poss but shld have little
impact to vsbys. We do expect BKN cigs around 5,000 feet with a
mid deck arriving from early afternoon on.

Long Term /Sun night through Thu/...
As of 320 PM Sat...Pleasant flying conditions will dominate
through mid week as sprawling high pres builds into the region.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 245 PM Saturday...Winds remain quite gusty over the region
this aftn with some 30+ kt obs srn cst. The winds are expected
to diminish overnight as mixing ends and grdnt loosens...speed
shld be 15 kt or less late tonight with dir WSW. WSW winds 15 kt
or less cont Sunday with weak sfc low to the N and high pres to
the SW. Large swells will keep seas elevated along the coast
with seas of 6 to 10 feet this evening dropping to 5 to 8 feet
by morning and reaching 4 to 6 feet Sun aftn. Cont SCA cstl
wtrs. Will cont SCA sounds and rivers into the evening for the
gusty winds.

Long Term /Sun night through Thu/...
As of 325 PM Sat... Seas remain elevated above 6 ft through Sun
night as large swell is slow to subside due in part to
continued SW flow, albeit light, in the 10-15 kt range. Good
boating conditions finally return by the beginning of the work
week as high pres builds in. Generally light winds of 5-10 knots
and seas subsiding to 2 to 4 feet give way to a steady SW flow
of 10-15 knots by Wednesday, with seas building to 3 to 5 feet
Wednesday into Thursday.

&&

.TIDES/COASTAL FLOODING...
As of 245 PM Sat...High Surf Advry wil come down this evening
as seas near shore cont to grad subside.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
     High Surf Advisory until 8 PM EDT this evening for NCZ196-204-
     205.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for AMZ135.
     Small Craft Advisory until 8 PM EDT this evening for AMZ131-
     230-231.
     Small Craft Advisory until 8 AM EDT Monday for AMZ152-154.
     Small Craft Advisory until 2 AM EDT Monday for AMZ156-158.
     Small Craft Advisory until 8 PM EDT Sunday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...RF/EH
SHORT TERM...RF
LONG TERM...TL/MS
AVIATION...RF/EH/MS
MARINE...RF/MS
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Apr 20, 8:27 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
827 PM EDT Sat Apr 20 2019

NCZ205-220030-
Hatteras Island-
827 PM EDT Sat Apr 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-204-220030-
Northern Outer Banks-Ocracoke Island-
827 PM EDT Sat Apr 20 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>196-198-199-220030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-
827 PM EDT Sat Apr 20 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 20, 4:28 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT SAT APR 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     TSTM WND DMG     1 SE ALLIGATOR          35.91N 76.10W
04/20/2019                   TYRRELL            NC   PUBLIC

            MULTIPLE TREES DOWN ON HIGHWAY 64 ABOUT 1
            MILE WEST OF THE ALLIGATOR RIVER BRIDGE.
            REPORT VIA NWSMOREHEADCITY TWITTER. TIME AND
            EXACT LOCATION ESTIMATED BY RADAR.

&&

HEDEN

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.